Alert archive / Montana / Lake Wind Advisories in 2012

Lake Wind Advisory 21, NWS Glasgow, MT

May 21, 20125 counties in Montana

NWS Glasgow, MT issued this lake wind advisory at May 21, 2012, 2:38 PM MDT for 5 counties in Montana. It took effect at May 22, 2012, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 21, 2012, 2:38 PM MDT (20:38 UTC)
In effect from
May 22, 2012, 10:00 AM MDT
Expired
May 22, 2012, 8:33 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WWUS75 KGGW 212038
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
238 PM MDT MON MAY 21 2012


MTZ016-017-021>023-221000-
/O.NEW.KGGW.LW.Y.0021.120522T1600Z-120523T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE
238 PM MDT MON MAY 21 2012

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT TUESDAY
FOR FORT PECK LAKE...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A LAKE WIND
ADVISORY FOR FORT PECK LAKE...WHICH IS IN EFFECT FROM 10 AM TO
9 PM MDT TUESDAY. 

* TIMING...WINDS WILL INCREASE BY LATE MORNING...WITH STRONG WINDS
  CONTINUING THROUGH THE DAY. WINDS WILL WEAKEN TUESDAY EVENING BUT
  ARE EXPECTED TO INCREASE AGAIN ON WEDNESDAY.

* WINDS...WEST 15 TO 30 MPH.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH
  AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR
  SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
3 follow-up statements
396 
WWUS75 KGGW 220949
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
349 AM MDT TUE MAY 22 2012

MTZ016-017-021>023-222200-
/O.CON.KGGW.LW.Y.0021.120522T1600Z-120523T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE
349 AM MDT TUE MAY 22 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 9 PM MDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

* TIMING...WINDS WILL INCREASE BY LATE MORNING...WITH STRONG WINDS
  CONTINUING THROUGH THE DAY. WINDS WILL WEAKEN THIS EVENING BUT
  ARE EXPECTED TO INCREASE AGAIN ON WEDNESDAY.

* WINDS...WEST 15 TO 30 MPH.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH 
  AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP 
  OR SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
537 
WWUS75 KGGW 222124
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
324 PM MDT TUE MAY 22 2012

MTZ016-017-021>023-230300-
/O.CON.KGGW.LW.Y.0021.000000T0000Z-120523T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE
324 PM MDT TUE MAY 22 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* TIMING...WINDS WILL REMAIN BETWEEN 15 AND 25 MPH WITH OCCASIONAL
  GUSTS OVER 30 MPH. WINDS WILL WEAKEN THIS EVENING BUT ARE
  EXPECTED TO INCREASE AGAIN ON WEDNESDAY.

* WINDS...WEST 15 TO 30 MPH.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH 
  AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP 
  OR SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
412 
WWUS75 KGGW 230233
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
833 PM MDT TUE MAY 22 2012

MTZ016-017-021>023-230345-
/O.CAN.KGGW.LW.Y.0021.000000T0000Z-120523T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE
833 PM MDT TUE MAY 22 2012

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE LAKE
WIND ADVISORY. 

WINDS WILL CONTINUE TO DIMINISH ACROSS THE REGION THIS EVENING.
NORTHWEST WINDS WILL INCREASE AGAIN ON WEDNESDAY ACROSS FORT PECK
LAKE AND ANOTHER LAKE WIND ADVISORY MAY BE NEEDED FOR THE
AFTERNOON HOURS.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this lake wind advisory went out at May 21, 9:02 AM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 21, 9:02 AM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
902 AM MDT MON MAY 21 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
WEAK FRONT MOVING THROUGH THE REGION THIS MORNING WITH WINDS
EXPECTED TO TURN WEST BY AFTERNOON. UPPER RIDGE MOVING INTO THE
STATE WITH MID TO HIGH LEVEL MOISTURE SPREADING ACROSS THE REGION
KEEPING SKIES CLOUDY TODAY. WITH THE RIDGE WILL ALSO COME WARMER
TEMPERATURES AHEAD OF A STRONGER COLD FRONT EXPECTED TO CROSS THE
REGION TUESDAY. CURRENT FORECAST LOOKS ON TRACK SO NO UPDATE
PLANNED. EBERT

PREVIOUS SHORT TERM DISCUSSION...THE SHORT TERM BEGINS TODAY WITH
THE NEXT STORM SYSTEM POISED OFF THE NORTHWEST COAST...READY TO
MOVE ONSHORE. AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS WILL
SHIFT EAST TODAY. THIS WILL BACK NW WINDS ALOFT TO THE SW OVER
WESTERN AND CENTRAL MONTANA. THIS WILL ALSO FEED MOISTURE FROM THE
PACIFIC STORM INTO THE REGION. THE MODELS LIMIT THE EXTENT OF THE
RESULTING RAIN TODAY JUST WEST OF OUR CWA. HOWEVER THIS EVENING
THE ASSOCIATED COLD FRONT DESCRIBES A BOUNDARY ACROSS OUR NORTHERN
ZONES WITH THE OVERRUNNING MOISTURE PRODUCING RAIN ON WEST AND
NORTH MAINLY. AT 00Z TUESDAY CAPE OF AROUND 300-500 J/KG AND
LIFTED INDEX VALUES OF AROUND -2C SHOULD INITIATE CONVECTION TO
OUR WEST THAT MIGHT DRIFT INTO OUR AREA IN THE EVENING ALONG WITH
THE SHOWERS. THE INVERTED V SOUNDING PROFILE SUGGESTS THAT GUSTY
WINDS WILL BE ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS. THE
STORM PREDICTION CENTER HAS PLACED A SEE TEXT COMMENT OVER WESTERN
MONTANA FOR THEIR CONVECTIVE OUTLOOK TODAY. THE STORMS LIFT INTO
SASKATCHEWAN AFTER MIDNIGHT. TODAY WILL BE THE WARMEST DAY OF THE
WEEK. THICKNESS HEIGHTS SUGGEST HIGHS AROUND 15F DEGREES ABOVE
NORMAL.

TUESDAY...THE BROAD UPPER TROUGH SPREADS EAST SENDING A MUCH MORE
DISTINCT COLD FRONT ACROSS NEMONT BEFORE NOON. CONVECTIVE
PARAMETERS NEAR THE FRONT AT 18Z APPEAR TO BE IN THE MODERATE
RANGE SINCE THE HEATING OF THE DAY WILL NOT HAVE OCCURRED YET.
AGAIN EXPECT RAIN SHOWERS ALONG WITH THUNDER. THE GFS AND THE NAM
BOTH ARE QUITE MOIST WITH QPF AMOUNTS OF AROUND 0.10 TO 0.20 INCH
BEFORE NOON IN THE NW ZONES. BY 00Z WEDNESDAY THE FRONT AND
STRONGER CONVECTIVE PARAMETERS WILL BE WELL INTO NORTH & SOUTH
DAKOTA WHERE CAPE STRENGTHENS TO AROUND 2600 J/KG AND LIFTED INDEX
FALLS TO AROUND -8C. WITH STRONG SHEAR AND STEEP LAPSE RATES AHEAD
OF THE FRONT...IN THE TRANSITION ACROSS OUR EASTERN ZONES SOME OF
STORMS COULD BECOME STRONG BEFORE THEY CROSS INTO THE DAKOTAS.
MID-WAY THROUGH THE SHIFT THE STORM PREDICTION CENTER PLACED AN
AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN NORTH DAKOTA...WHICH SUGGESTS THAT NEMONT WILL ONLY BE
DEALING WITH MODERATE STRENGTH CONVECTION. A STRONG SURFACE LOW
CENTERED IN SOUTHERN ALBERTA AND SASKATCHEWAN APPEARS TO BE
DRIVING A DRY SLOT OVER OUR ZONES IN THE AFTERNOON SO MOST STORMS
WILL BE CONFINED TO OUR NE AND SE IN THE AFTERNOON. DRY SLOTTING
COULD KEEP SHOWERS TO A MINIMUM TUESDAY EVENING. WITH THE FRONT
MOVING THROUGH AND FALLING THICKNESS HEIGHTS TEMPERATURES SHOULD
BECOME CLOSER TO NORMAL.

WEDNESDAY...THE UPPER LOW CENTER OF THE LONG WAVE TROUGH TRACKS
ALONG THE INTERNATIONAL BORDER OF NEMONT. THERE ARE INDICATIONS
THAT THE STORM WILL TRY TO STACK UP SO WE SHOULD A CONTINUATION OF
THE STRONG WESTERLY WINDS. WINDS OVER FORT PECK LAKE COULD BECOME
STRONG ENOUGH FOR AN ADVISORY. DRY SLOTTING COULD KEEP MOST RAIN
TO OUR NORTH AND SOUTH. SO WILL MAINTAIN SLIGHT CHANCE POPS. WITH
THE TROUGH MOVING OVER MONTANA...TEMPERATURES WILL TREND LOWER
THAN NORMAL. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS TAKE ONE UPPER TROUGH TO THE EAST THURSDAY AND THURSDAY
NIGHT WHILE DIGGING ANOTHER OVER THE PACIFIC NORTHWEST. WHILE THE
BULK OF THE MOISTURE WITH THURSDAY'S TROUGH IS EXPECTED TO BE TO
THE EAST...THERE WILL BE ENOUGH LINGERING MOISTURE AND INSTABILITY
TO WARRANT A CHANCE OF SHOWERS.

ON FRIDAY...THE FORECAST WILL BE BETWEEN SYSTEMS IN A SOUTHWEST
FLOW ALOFT AS A CLOSED LOW DEVELOPS IN CALIFORNIA IN THE WEST
COAST UPPER TROUGH. MODELS DIFFER BETWEEN A DRY SW FLOW (GFS) AND
MOIST SW FLOW (ECMWF) ALOFT. WILL MAINTAIN EITHER A CHANCE OR
SLIGHT CHANCE OF SHOWERS.

MODELS GRADUALLY LIFT THIS LOW NORTH OVER THE WEEKEND AND BRING IT
ACROSS MONTANA ON SUNDAY. IF THIS FORECAST HOLDS TRUE...IT COULD
BE A VERY WET WEEKEND ACROSS THE REGION. WILL MAINTAIN A CHANCE
OF SHOWERS FOR NOW UNTIL BETTER RUN TO RUN AGREEMENT IS
MAINTAINED.

THE LOW LIFTS NORTH NEXT MONDAY DIMINISHING THE CHANCE OF SHOWERS. FORRESTER

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR ALL TAF SITES THROUGHOUT MOST OF
THE TAF CYCLE. WILL SEE MID AND HIGH LEVEL CLOUDS TODAY AND TONIGHT.
SOUTHEAST WINDS WILL TURN WEST TO NORTHWEST THIS AFTERNOON
FOLLOWING A WEAK FRONTAL PASSAGE. A LOW PRESSURE SYSTEM AND COLD
FRONT TUESDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
ALL TAF SITES THROUGH THE END OF THE TAF CYCLE. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 21, 3:22 AM MDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
322 AM MDT MON MAY 21 2012

MTZ016>027-059>062-220900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
322 AM MDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BROAD UPPER LEVEL TROUGH AND COLD FRONT ON TUESDAY WILL BRING
RAIN SHOWERS...STRONG NORTHWEST WINDS...AND THUNDERSTORMS...SOME
OF WHICH MAY PRODUCE GUSTY WINDS AND SMALL HAIL. A WIND ADVISORY
FOR FORT PECK LAKE MIGHT BE NEEDED.

A SLOW MOVING LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS
MONTANA THIS WEEKEND. THERE IS THE POSSIBILITY OF WIDESPREAD RAIN
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 21, 9:39 AM MDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
939 AM MDT MON MAY 21 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       4 NW GLASGOW            48.24N 106.70W
05/18/2012  M0.20 INCH       VALLEY             MT   NWS EMPLOYEE

&&

TEF
IRIS SYSTEM

Nearby

Lake Wind Advisories in Montana, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.